Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 35, NWS Jacksonville, FL

October 7, 1996Glynn County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 7, 1996, 11:51 PM EDT for Glynn County, Georgia. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 7, 1996, 11:51 PM EDT (03:51 UTC)
Expired
Oct 8, 1996, 1:00 AM EDT
In force
69 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Glynn County, GA

What was reported inside it

TimeReportWhereRemark
Oct 7, 11:58 PM EDTThunderstorm Wind 60Brunswick, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 080353
TORJAX
GAC127-080500-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1151 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  100 AM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN SOUTHEAST GEORGIA
 
   ...GLYNN COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 1145 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A TORNADO
MOVING INTO GLYNN COUNTY BY MIDNIGHT AND WILL PASS NEAR BRUNSWICK BY
1210 PM.
 
 
SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.
USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
 
JOHNSON/WELSHJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:16 AM EDT, 20 hours 35 minutes earlier.

Area forecast discussion, Oct 7, 3:16 AM EDT, 20 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EDT MON OCT 7 1996

PERIODS OF MDT/HVY CONT TO ADVECT ONSHORE OVR NE FL. DUE TO HEAVY
AMTS OF PCPN PAST FEW DAYS...OUR CWAS ARE GETTING PRETTY SATURATED.
88D INDICATING STEADY FETCH OF PCPN WILL CONT THEREFORE HAVE ISSUED
FFA FOR 5 OF OUR CTYS OVR NE FL.
MORE RAIN ON THE WAY WITH WITH APPCH OF JOSEPHINE. SHOULD SEE SOME
DAYLIGHT BY THE END OF FCST PD...BUT NOT UNTIL THEN.

PRELIM
SSI RR 072/068 076/064 03++7
JAX RR 075/070 079/068 03++7
GNV RR 076/071 080/065 03+96

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 11:25 PM EDTFlash Flood WarningJAXBrantley, Camden, Charlton, Ware7 hr
Oct 7, 11:25 PM EDTFlash Flood WarningJAXGlynn7 hr
Oct 7, 11:31 PM EDTTornado WarningJAXCamden59 min
Oct 8, 6:12 AM EDTFlash Flood WarningJAXBrantley, Camden, Glynn6 hr
Oct 8, 6:12 AM EDTFlash Flood WarningJAXCharlton, Ware6 hr
Oct 8, 12:00 PM EDTFlash Flood WarningJAXCharlton6 hr
Oct 8, 12:00 PM EDTFlash Flood WarningJAXCamden6 hr
Oct 8, 5:18 PM EDTFlash Flood WarningJAXCharlton12 hr

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.